North Dakota, 2015

High Wind in North Dakota, July 28, 2015

July 28, 2015 · NWS FGF · 2 events in 2 counties and zones

A very strong low pressure system moved from southeast Saskatchewan, across the Manitoba Lakes region, and into western Ontario, Canada. A corridor of very strong winds wrapped around the western and southwestern sides of the low, affecting eastern Montana and portions of western and central North Dakota.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A very strong low pressure system moved from southeast Saskatchewan, across the Manitoba Lakes region, and into western Ontario, Canada. A corridor of very strong winds wrapped around the western and southwestern sides of the low, affecting eastern Montana and portions of western and central North Dakota. Some of the gusts made it into the Devils Lake area, where some minor tree damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 28, 5:48 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 28, 5:48 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
648 PM CDT TUE JUL 28 2015

.UPDATE...
ISSUED AT 646 PM CDT TUE JUL 28 2015

NO SIGNIFICANT CHANGES THIS UPDATE PERIOD.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 250 PM CDT TUE JUL 28 2015

WIND SPEEDS WILL BE THE MAIN FORECAST CHALLENGE FOR TONIGHT INTO
WEDNESDAY. AS OF MID AFTERNOON THE MOST SUN REMAINED OVER THE
SOUTHERN RED RIVER VALLEY INTO WEST CENTRAL MN. WINDS WERE FROM
THE SOUTHWEST...WITH THE STRONGEST WINDS YET OVER THE WESTERN
DAKOTAS WHERE THEY WERE GUSTING ABOVE 50 KNOTS. HAVE NOT QUITE
REACHED WIND ADVISORY CRITERIA FROM KDVL TO KJMS BUT SHOULD SOON.
STILL HAVE LARGE DIFFERENCES BETWEEN THE GFS AND NAM FOR RAW MOS
GUIDANCE...WITH THE GFS MUCH HIGHER. EITHER WAY BOTH MODELS SHOW
THE STRONGEST WINDS MOVING INTO THE KDVL AREA BETWEEN 00Z AND 06Z
TONIGHT. THIS IS TRADITIONALLY NOT THE BEST TIME FOR MIXING
STRONGER WIND GUSTS DOWN TO THE SFC. NOT SEEING THE BEST PUSH OF
COLD ADVECTION DURING THIS TIME EITHER...SO CONFIDENCE NOT HIGH
THAT ADVISORY NEEDS TO BE EXPANDED OR EXTENDED IN TIME. WILL
THEREFORE KEEP THE WIND HEADLINES AS THEY ARE AND LET EVENING
SHIFT KEEP AN EYE ON THINGS.

THERE ARE SOME SHOWERS OVER NORTHEAST MT TOO WHICH MODELS HOLD
TOGETHER IN SOME FASHION OVERNIGHT. FOR THIS KEPT THE IDEA OF
SOME OF THIS REACHING THE KDVL REGION AROUND MIDNIGHT AND THE
NORTHERN RED RIVER VALLEY TOWARD WED MORNING. THIS WILL THEN HANG
AROUND INTO NORTHWEST MN INTO THE DAY WEDNESDAY. ALSO EXPECT WINDS
TO CRANK UP AGAIN ON WED...BUT NOT AS STRONG AS THEY WILL BE LATER
THIS AFTERNOON AND EVENING.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 250 PM CDT TUE JUL 28 2015

MODELS STILL SHOWING SOME ENERGY SLIDING INTO THE NORTHEAST FA THU
AFTERNOON INTO EVENING...SO KEPT SOME LOW CHANCES FOR PCPN WITH
THIS FEATURE TOO. POSSIBILITY FOR ANTHER WEAK WAVE FRI AFTERNOON
BUT MOST MODELS KEEP ANY PCPN ASSOCIATED WITH THIS IN SOUTHERN
CANADA. THEREFORE WILL KEEP THIS TIME FRAME DRY FOR NOW AND SEE
WHAT LATER MODELS HAVE IN STORE.

FRIDAY NIGHT THROUGH NEXT TUESDAY IS LOOKING PRETTY QUIET WITH
TEMPERATURES NEAR SEASONAL NORMALS.  THERE 500 MB UPPER RIDGE WILL
SHIFT A BIT EAST AND OUR AREA WILL BE IN A BIT DEEPER NORTHWEST FLOW
ALOFT.  A COUPLE OF WEAK SYSTEMS ARE POISED TO MOVE THROUGH IN THIS
FLOW...ONE SATURDAY INTO SATURDAY NIGHT AND AGAIN EARLY NEXT WEEK.
HOWEVER THE AIRMASS AHEAD OF THESE SYSTEMS WILL NOT AS MOIST OR
UNSTABLE AND THUS CHANCES FOR ORGANIZED CONVECTION IS MUCH LOWER.
SO WHILE THERE ARE SOME LOW PRECIPITATION CHANCES IN THE EXTENDED
PER THE MODEL BLEND...MOST AREAS GET TO ENJOY A REPRIEVE FROM THE
HUMID AND WET WEATHER OF LATE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 646 PM CDT TUE JUL 28 2015

MAINTAINED VFR CIGS THROUGH THE PERIOD ALONG WITH STRONG WINDS
WHICH WILL GRADUALLY BECOME MORE W-NW MAINLY TOMORROW AS DEEP LOW
TRACKS ACROSS S CANADA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR NDZ006>008-
     014>016-024-026>030-038-039-049-052-054.

MN...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR MNZ001-004-005-
     007-008-013-014.

&&

UPDATE...VOELKER
SHORT TERM...GODON
LONG TERM...GODON/RIDDLE
AVIATION...VOELKER
Hazardous weather outlook, Jul 28, 8:16 AM CST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
916 AM CDT TUE JUL 28 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291430-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
916 AM CDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND WEST OF THE RED
RIVER VALLEY FROM 3 PM TO 11 PM TODAY. SOUTHWEST TO WEST WINDS
WILL INCREASE TO 30 TO 40 MPH WITH GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eddy

When
July 28, 7:20 PM CST to 8:30 PM CST
Where
Eddy forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

A 59 mph wind gust was measured by a NDAWN mesonet sensor 11 miles south of Hamar.

High Wind, Ramsey

When
July 28, 7:20 PM CST to 8:30 PM CST
Where
Ramsey forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

A 59 mph wind gust was measured at the Devils Lake airport. Several trees were blown down in the city of Devils Lake, some landing on a child's playset. A tree was also blown down four miles southeast of Starkweather.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582652, 582655.